|anemia of chronic disease
Aug 27, 2002
I'm confused.My total red count runs slightly below normal for the last three years yet my hemoglobin is okay(it bounces between 12-13)I am female.I take alot of supplements as well as triple therapy, yet We can't get the red count up just a little.It used to always be 4.55 up until 3 years ago.I have been pos for 8 on meds for 6.Does this sound like the result of chronic infection? It's not horrible, it is between 3.6 and 3.75 now.My vl is always undetectable and I have a pretty high cd4 count that has been maintained at a high level for a number of years(>900)my doc and I are in agreement that trying a closely monitored sti may do me some good so what kind of inpact do you think this will have on my red count? I want to do this but of course am understandably nervous about all the "what ifs".Ps the reason for the sti is mainly side effects and to just give my body a break after 6 constant years of the meds.My cd4 was never really that low to start(400's)Thank you
Response from Dr. Frascino
I certainly understand your desire to consider an STI after 6 long years of potent HAART. I, too, have been on these meds (for over 6 years!) and think being off of them would be a dream. Hell, better than a dream - more like a wet dream!
So what to do and what about all the "what if's?" I wish I had a crystal ball and could tell you what the future holds, but I don't. But perhaps this will help. Six years ago, when you started these meds with a CD4 count in the 400's, that was the general consensus on the right thing to do. We hoped that taking HAART for 3+ years would eradicate the virus. Well, we all know that didn't happen. Over the ensuing years, and as we learned more about HIV and various anti-HIV therapies, the consensus on when and how to begin or change therapy has changed. If you were to walk into your doctor's office today with a low viral load and a CD4 cell count in the 400's, most likely he would say, "OK, let's monitor your counts and we'll consider starting some therapy when and if your CD4 count falls into the 200-300 range". Presently, you have a non-detectable viral load and high CD4 count. It is indeed possible your viral load may go up and CD4 count might start to drop off HAART. However, this may happen quite gradually and you may not need to consider restarting therapy for years. By then, there may be new, more potent, more convenient, and less toxic medications available. Wouldn't that be nice? What about your low red cell count? It could be due to medication effects, HIV (anemia of chronic disease), or any of a host of other problems, including blood loss or nutritional deficiencies. Watch and see if it improves off medications. If so, then you can assume the drugs were at least partially responsible. If it's due to HIV (anemia of chronic disease), continue to monitor your hemoglobin and consider Procrit if you fall consistently below the normal range (12-16 g/dL for women). Procrit stimulates the production of new red blood cells, thereby correcting the anemia. It has been shown to improve energy levels, quality of life, and functional capacity. Procrit has even been associated with improved survival when used in HIV-positive anemic folks!
Good luck. I'll keep all fingers and toes crossed for you. Write back and let us know how you are doing, OK?
Anemia follow-up from 7/22/02
you've helped me before...
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Rectal Bleeding After Condom Broke Anal Worried I Have HIV
- Shingles After Blowjob Worried I Have HIV
- Swollen Lymph Glands After Needle Stick Worried I Have HIV
- White Tongue After Insertive Oral Sex Worried I Have HIV
- Can Antibiotics Cause Vaginal Bleeding?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.